Michigan, 2019Seiche in Michigan, July 19, 2019
July 19, 2019 · NWS MQT · 1 event in 1 county or zone
A county official in Manistique observed a seiche late evening on the 19th which caused minor damage and flooding along the boardwalk in town. The seiche was likely caused by a thunderstorm complex passing to the south.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A county official in Manistique observed a seiche late evening on the 19th which caused minor damage and flooding along the boardwalk in town. The seiche was likely caused by a thunderstorm complex passing to the south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 19, 5:51 PM EST, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 19, 5:51 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
651 PM EDT Fri Jul 19 2019
.SHORT TERM...(This evening through Saturday)
Issued at 307 PM EDT FRI JUL 19 2019
...Potentially Severe Thunderstorms Expected Tonight...
Clear skies this morning and afternoon are adding fuel to the fire
in terms of convection this evening. GOES-E WV imagery shows an
area of mid level dry air between two masses of thunderstorms across
MN and lower MI. The 12Z GRB, and to some extent 12Z INL, support
this mid-level of dry air which will facilitate any severe wind
threat this evening. The MCS across MN has diminished for the most
part, with one stubborn cell continuing on. Cloud contamination has
begun to find its way into western Upper Michigan in IWD from MCS
across MN. Daytime highs and heat indices soared across much of
Upper Michigan, with the temperature still climbing at the WFO. ISQ
reached the mid 80s prior to the development of a Lake Michigan lake
breeze. A light cu field as developed along Lake Michigan where the
two lake breezes have converged. This area of convergence does have
the potential to pop up a quick shower and thunderstorm or two this
afternoon.
For tonight, CAMs are in agreement for a complex of thunderstorms
developing to the west this evening. As a low pressure moves east
into MN, models depict storm initialization around 19-21Z. These
storms then appear to track east. Current model analysis shows a
CAPE gradient running parallel along the WI border and then into
Menominee and Delta counties. Some uncertainty exists on how far
north the associated warm front and CAPE gradient extends into Upper
Michigan which will play a major factor in how far north these
storms make it into the UP. For now, have kept likely chances across
the MI-WI border and then chances up into north-central UP tracking
east towards the SOO. The atmosphere appears primed for convection
as CAPE values reach up to 3000 J/kg depending on the model with
bulk shear values 50-60 kts across much of the area. Hodographs show
some clockwise turning in the lowest levels, but the majority of
shear remains somewhat parallel to the boundary. If any isolated
storm forms ahead of the line, all hazards appear likely with SRH
values well over 300 to near 500m^2/s^2. Overall, storms appear to
become cold pool dominated with all hazards remaining possible, with
severe winds becoming most likely.
For tomorrow, as the jet and an area of PVA move through the area,
light showers and thunderstorms are possible. It appears most will
remain south into WI along the right-entrance region of the jet and
surface boundary. Enough lift and moisture will remain in the area
to leave mostly cloudy skies throughout Upper Michigan, however,
temperatures and dewpoints will be much lower than today thanks to a
frontal passage.
.LONG TERM...(Saturday night through Friday)
Issued at 313 PM EDT FRI JUL 19 2019
Models suggest that the quasi-zonal pattern across the northern
CONUS will amplify from this weekend into next week as a ridge
builds from the sw CONUS into Alberta/Saskatchewan and a downstream
trough develops over the eastern half of Canada into the Great Lakes
and eastern CONUS. The resulting nw flow on the backside of the
trough axis through the northern Great Lakes will bring seasonably
cooler and drier air into Upper Michigan this weekend into the
early part of next week.
Beginning Saturday night, any convection which may refire along the
frontal boundary over southern MN and central WI on Saturday with
the aid of a passing shortwave could clip the south central CWA on
Sat. However, expect any remaining convection to generally slide
south of Upper MI by 00Z Sun, with the possible exception of
southern Menominee County. Will keep slight chance PoPs in fcst for
the early evening for MNM to cover this remote possibility. Min
temps should be more comfortable, generally in the 50s with falling
dew points. Downsloping locations near the bay of Green Bay may only
lower near 60F in light nw flow.
Sun-Mon, dry weather will prevail as sfc high pressure builds
eastward from the northern Plains. Comfortable July weather is
expected with highs in the 70s and lows in the upper 40s to lower
50s. Dew points will also drop into the upper 40s on Sunday and mid
to upper 40s on Monday.
Tue-Thu, expect increasing temps as the center of the sfc high
settles more into the mid-MS and Ohio River Valleys and a westerly
low level flow brings warmer air and slightly more moisture into the
area. Any weak shortwaves in the nw mid/upper level flow could
trigger some isold/sct shra/tsra by Wed/Thu. With limited coverage
or upper level forcing, mainly dry conditions will still prevail
through much of the week.
The pattern deamplifies for late next week with a transition again
to quasi-zonal flow across the northern Great Lakes by Friday. Both
the GFS and ECMWF indicate a shortwave and associated frontal
boundary approaching from the northern Plains late in the day. This
system could bring sct shra/tsra into the western half of the cwa by
late Fri/Fri evening.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 651 PM EDT FRI JUL 19 2019
Tricky forecast continues as it looks like an MCS will move along
the WI border and our area will be on the northern periphery of it
this evening. Looks like it would be showers so far with majority of
the thunderstorms south. With this in mind, looks like VFR
conditions will continue through the period at all sites. There
could be some MVFR conditions briefly at SAW overnight. ALso, there
could be some LLWS this evening briefly as well at SAW and IWD .
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 307 PM EDT FRI JUL 19 2019
Thunderstorms are possible on Lake Superior tonight, however most
are expected to remain south. Patchy fog chances remain across Lake
Superior until a cold front passed on Saturday. Winds will approach
20 knots through this evening and a few gusts up to 25 knots for the
higher platforms. Gusts up to 25 knots from the west to southwest
are possible on Saturday, and then will remain below 20 knots
through the rest of the forecast.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...JAW
LONG TERM...Voss
AVIATION...07
MARINE...JAW
Hazardous weather outlook, Jul 19, 2:42 PM EST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
342 PM EDT Fri Jul 19 2019
MIZ001>007-009>014-084-085-201200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
342 PM EDT Fri Jul 19 2019 /242 PM CDT Fri Jul 19 2019/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Scattered to numerous thunderstorms are expected tonight. Severe
thunderstorms, producing damaging winds and hail are possible,
mainly across south central Upper Michigan.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a slight chance of thunderstorms over south central
Upper Michigan on Saturday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-201200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
342 PM EDT Fri Jul 19 2019 /242 PM CDT Fri Jul 19 2019/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are possible tonight. A few storms could be strong,
producing gusty winds and small hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-201200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
342 PM EDT Fri Jul 19 2019
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Scattered to numerous thunderstorms are expected tonight.
Severe thunderstorms, producing damaging winds and hail are
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a slight chance of thunderstorms Saturday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Voss
In the hours before
Special weather statement, Jul 19, 8:54 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Marquette MI
854 PM CDT Fri Jul 19 2019
MIZ012-200245-
Menominee MI-
854 PM CDT Fri Jul 19 2019
...SPECIAL WEATHER STATEMENT...
At 853 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Carter to 10 miles east of
Mountain to near Legend Lake. Movement was east at 70 mph.
Winds in excess of 30 mph will be possible with these storms.
Strong thunderstorms will be near...
Menominee around 925 PM CDT.
Other locations impacted by these storms include Carbondale and Birch
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near THE BAY OF GREEN BAY, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4511 8766 4515 8768 4518 8774 4519 8774
4530 8769 4526 8748 4522 8752 4515 8760
4511 8761 4510 8759
TIME...MOT...LOC 0153Z 287DEG 61KT 4541 8833 4512 8827 4488 8847
07Special weather statement, Jul 19, 9:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Marquette MI
916 PM CDT Fri Jul 19 2019
MIZ012-200300-
Menominee MI-
916 PM CDT Fri Jul 19 2019
...SPECIAL WEATHER STATEMENT...
At 915 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wausaukee to 9 miles east of Pound to 9
miles southwest of Oconto. Movement was east at 60 mph.
Winds in excess of 30 mph will be possible with these storms.
Strong thunderstorms will be near...
Menominee around 935 PM CDT.
Other locations impacted by these storms include Carbondale and Birch
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near the bay of Green Bay, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4511 8766 4515 8768 4518 8774 4519 8774
4529 8769 4532 8766 4529 8745 4522 8752
4516 8759 4511 8761 4510 8759
TIME...MOT...LOC 0215Z 288DEG 52KT 4533 8791 4504 8784 4480 8805
07Special weather statement, Jul 19, 9:34 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Marquette MI
934 PM CDT Fri Jul 19 2019
MIZ012-200245-
Menominee MI-
934 PM CDT Fri Jul 19 2019
...SPECIAL WEATHER STATEMENT...
At 933 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Menominee to 9 miles south of
Marinette to near Bay Shore Park. Movement was southeast at 55 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
These storms will remain over mainly rural areas of south central
Menominee County, including the following locations... Carbondale and
Birch Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near the bay of Green Bay, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4511 8763 4511 8766 4528 8771 4532 8766
4529 8745 4522 8752 4516 8759 4513 8761
4511 8761 4509 8760
TIME...MOT...LOC 0233Z 292DEG 46KT 4524 8764 4495 8757 4472 8778
07Seiche, Southern Schoolcraft
- When
- July 19, 10:00 PM EST to 11:30 PM EST
- Where
- Southern Schoolcraft forecast zone
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
A county official reported high waves from a seiche caused the asphalt walkway along the Manistique boardwalk to cave in at several places. High water also flooded the parking lot and the lawn of a winery and forced it to close for the evening.
- Seiche
- A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Wisconsin, July 19 to 20, 201939 injured · 20 events
- Tornadoes and Hail in Wisconsin, July 19, 2019$2.0 million · EF1 · 36 events
- Flooding and Damaging Winds in Michigan, July 19 to 20, 2019$1.7 million · 61 kt wind · 11 events
- Flash Flood and Damaging Winds in Pennsylvania, July 19 to 20, 2019$1.2 million · 65 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, July 19, 2019$500,000 · 2.75 in hail · 14 events
- Excessive Heat and Heat in New York, July 19 to 21, 201957 kt wind · 89 events
- Tornadoes and Damaging Winds in Wisconsin, July 19, 2019$150,000 · EF1 · 8 events
- Damaging Winds in Michigan, July 19, 2019$500,000 · 61 kt wind · 2 events
- Lightning Strike in Florida, July 19, 2019$500,000 · 1 event
- Hail and Damaging Winds in New York, July 19, 2019$95,000 · 1 in hail · 12 events
- Tornadoes and Damaging Winds in Wisconsin, July 19, 2019EF1 · 13 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 19, 2019$35,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838682.